Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 80, NWS Glasgow, MT

July 22, 20214 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 22, 2021, 5:17 PM MDT for 4 counties in Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 5:17 PM MDT (23:17 UTC)
Expired
Jul 22, 2021, 5:45 PM MDT
In force
28 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 4:07 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS55 KGGW 222317
SVRGGW
MTC033-069-071-105-222345-
/O.NEW.KGGW.SV.W.0080.210722T2317Z-210722T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
517 PM MDT Thu Jul 22 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southeastern Phillips County in northeastern Montana...
  West central Garfield County in northeastern Montana...
  Northeastern Petroleum County in northeastern Montana...
  Southwestern Valley County in northeastern Montana...

* Until 545 PM MDT.

* At 517 PM MDT, a severe thunderstorm was located near Fourchette,
  or 28 miles southeast of Zortman, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fourchette, Devils Creek Rec Area, Crooked Creek Rec Area, U L Bend
  Rec Area and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near the UL Bend of Fort Peck Lake , get away from the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4752 10831 4776 10832 4795 10746 4743 10735
      4736 10793
TIME...MOT...LOC 2317Z 260DEG 49KT 4766 10803 

HAIL...0.75IN
WIND...60MPH
 
$$

GAH NWS Glasgow
2 follow-up statements
659 
WWUS55 KGGW 222335
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
535 PM MDT Thu Jul 22 2021

MTC033-069-071-105-222345-
/O.CON.KGGW.SV.W.0080.000000T0000Z-210722T2345Z/
Phillips MT-Garfield MT-Petroleum MT-Valley MT-
535 PM MDT Thu Jul 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN PHILLIPS...WEST CENTRAL GARFIELD...NORTHEASTERN
PETROLEUM AND SOUTHWESTERN VALLEY COUNTIES...

At 534 PM MDT, a severe thunderstorm was located near Devils Creek
Rec Area, or 42 miles east of Zortman, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fourchette, Devils Creek Rec Area, U L Bend Rec Area and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near the UL Bend of Fort Peck Lake, get away from the water 
and move indoors or inside a vehicle. remember, lightning can strike 
out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4748 10798 4781 10809 4795 10746 4743 10735
      4746 10770
TIME...MOT...LOC 2334Z 260DEG 49KT 4770 10768 

HAIL...0.75IN
WIND...60MPH
 
$$

NWS Glasgow
898 
WWUS55 KGGW 222339
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
539 PM MDT Thu Jul 22 2021

MTC033-069-071-105-222348-
/O.EXP.KGGW.SV.W.0080.000000T0000Z-210722T2345Z/
Phillips MT-Garfield MT-Petroleum MT-Valley MT-
539 PM MDT Thu Jul 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS...WEST
CENTRAL GARFIELD...NORTHEASTERN PETROLEUM AND SOUTHWESTERN VALLEY
COUNTIES WILL EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm and could be a 
hazard to boats on Fort Peck Lake.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4748 10798 4781 10809 4795 10746 4743 10735
      4746 10770
TIME...MOT...LOC 2338Z 260DEG 49KT 4771 10760 

$$

GAH NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 AM MDT, 14 hours 2 minutes earlier.

Area forecast discussion, Jul 22, 3:15 AM MDT, 14 hours 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
315 AM MDT Thu Jul 22 2021

.DISCUSSION...

...Isolated severe threat today and high fire danger on Friday for
NE Montana...

There are several short term forecast challenges up for
consideration. First, radar and observations show isolated
thunderstorms across portions of NE Montana early this morning,
some putting down wetting rains. Expect coverage to grow into the
afternoon and tonight as a shortwave and surface cold front
approaches when a couple storms may be severe. Main concerns
continue to surround downdraft wind gusts as well as wildfire risk
from these winds and peripheral lightning in the presence of dry
fuels.

Additionally, with temperatures will into the 90s if not low 100s
for much of NE Montana, Excessive Heat Warning will remain in
effect. Look for a break from the excessive heat on Friday
although temperatures will still be above normal. Main concern
here is breezy westerly flow in the presence of very dry fuels and
relative humidity dropping to around 10 percent for western and
central portions of the CWA. Further east, humidity will still
likely be below 20 percent. Thus, confidence is growing on a high
fire danger day here and the Fire Weather Watch remains in effect.
Secondarily, winds may be strong enough for a few hours to come
close to Lake Wind Advisory criteria in the afternoon or evening.

Longer term ensembles point to the upper ridge pattern becoming
established once more over the western U.S. for the upcoming
weekend and early next week, which would bring about a return to
excessive heat concerns.

&&

.AVIATION...
VFR conditions will prevail though haze may temporarily lead to a
reduction in visibility. In addition, scattered thunderstorms
today and tonight may result in MVFR to IFR ceilings and
visibilities at times as well as gusty and shifting winds. A few
storms may also be severe this afternoon and evening.

&&

.FIRE WEATHER...
Look for relative humidity as low as 9 percent on Friday afternoon
with west to northwest winds at 10 to 20 kts with occasional
higher gusts in the presence of dry fuels. These conditions will
lead to high fire danger and a Fire Weather Watch remains in
effect for Fire Weather Zones 120, 122, and 134-137 from Noon
until 9 PM.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MDT this evening for Central
and Southeast Phillips...Central and Southern Valley...Dawson...
Eastern Roosevelt...Garfield...McCone...Petroleum...Prairie...
Richland...Southwest Phillips...Western Roosevelt...Wibaux.

Fire Weather Watch from Friday afternoon through Friday evening
for MTZ120-122-134>137.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 22, 2:17 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Glasgow MT
217 PM MDT Thu Jul 22 2021

MTZ027-222045-
Wibaux MT-
217 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WIBAUX COUNTY UNTIL
245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Golva, or 11 miles south of Beach, moving northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlyle and Saint Phillip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4664 10435 4667 10436 4667 10442 4668 10442
      4669 10443 4677 10440 4689 10405 4664 10405
TIME...MOT...LOC 2016Z 244DEG 31KT 4676 10409

GAH NWS Glasgow
Local storm report, Jul 22, 2:21 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
221 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND GST     4 NE HODGES             47.02N 104.33W
07/22/2021  M73 MPH          DAWSON             MT   MESONET

            HIGHER WIND GUST OF 73 UPDATES THE PREVIOUS
            REPORT FOR MESONET STATION MTBVR 3.8 NE
            HODGES (MT DOT).

&&

RUX
Local storm report, Jul 22, 2:29 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND GST     4 WNW MIDWAY            47.53N 104.39W
07/22/2021  M51 MPH          RICHLAND           MT   MESONET

            MESONET STATION FW8536 SAVAGE REPORTS GUST
            OF 51 AT 1:25PM AND 1:30PM.

&&

RUX
Special weather statement, Jul 22, 2:48 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
248 PM MDT Thu Jul 22 2021

MTZ025>027-222145-
Dawson MT-Prairie MT-Wibaux MT-
248 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...SOUTHEASTERN PRAIRIE AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 345 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Fallon, or 17 miles southeast of Terry, moving
northeast at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wibaux, Carlyle, Hodges, Mildred, Saint Phillip and Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4671 10522 4710 10446 4705 10404 4664 10405
      4664 10435 4667 10436 4667 10441 4668 10442
      4669 10461 4666 10461 4666 10473 4661 10474
      4661 10486 4657 10486 4657 10498 4654 10499
      4654 10522
TIME...MOT...LOC 2047Z 239DEG 27KT 4666 10499

GAH NWS Glasgow
Special weather statement, Jul 22, 4:08 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
408 PM MDT Thu Jul 22 2021

MTZ016-021-022-060-222300-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
408 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...
SOUTHWESTERN GARFIELD AND PETROLEUM COUNTIES UNTIL 500 PM MDT...

At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southwest of Hays to 6 miles west of
Mosby. Movement was northeast at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Winnett, Zortman, Dodson, Sand Springs, Fourchette, U L Bend Rec
Area, Crooked Creek Rec Area, Flatwillow, Devils Creek Rec Area,
Edwards, Mosby, Phillips, Petrolia Lake, Fred Robinson Bridge, Steve
Fork, Tiegen, Landusky, Sun Prairie and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4792 10889 4799 10861 4798 10844 4832 10841
      4846 10816 4686 10701 4685 10789 4679 10784
      4676 10783 4675 10859 4710 10861 4710 10874
      4727 10872 4732 10831 4758 10831 4757 10833
      4764 10877 4773 10889
TIME...MOT...LOC 2207Z 227DEG 17KT 4785 10907 4696 10801

GAH NWS Glasgow
Special weather statement, Jul 22, 4:58 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Glasgow MT
458 PM MDT Thu Jul 22 2021

MTZ016-017-021-022-060-222345-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Central and Southern Valley MT-
458 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...NORTHWESTERN
GARFIELD...NORTHERN PETROLEUM AND SOUTHWESTERN VALLEY COUNTIES UNTIL
545 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Fourchette, or 32 miles east of Zortman, moving
east at 55 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Jordan, Zortman, The Pines Rec Area, Fourchette, U L Bend Rec Area,
Tampico, Hinsdale, Crooked Creek Rec Area, Devils Creek Rec Area,
Hell Creek Rec Area, Brusett, Phillips, Vandalia, Fred Robinson
Bridge, The Bentonite Plant, Steve Fork, Landusky, Content and Sun
Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4808 10843 4854 10688 4772 10659 4718 10701
      4708 10861 4710 10861 4710 10874 4727 10872
      4727 10859 4732 10831 4758 10831 4762 10844
      4760 10848 4764 10877 4768 10878 4773 10889
TIME...MOT...LOC 2257Z 260DEG 49KT 4784 10783

GAH NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:08 PM MDTSpecial Weather StatementGGWPetroleum37 min
Jul 21, 8:51 PM MDTSpecial Weather StatementGGWPhillips54 min
Jul 22, 12:16 PM MDTSpecial Weather StatementGGWDawson59 min
Jul 22, 1:13 PM MDTSpecial Weather StatementGGWWibaux62 min
Jul 22, 2:16 PM MDTRed Flag WarningGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more31 hr
Jul 22, 2:17 PM MDTSpecial Weather StatementGGWWibaux28 min
Jul 22, 2:48 PM MDTSpecial Weather StatementGGWWibaux57 min
Jul 22, 4:08 PM MDTSpecial Weather StatementGGWPetroleum52 min
Jul 22, 4:58 PM MDTSpecial Weather StatementGGWGarfield, Petroleum47 min
Jul 22, 5:41 PM MDTSpecial Weather StatementGGWValley64 min
Jul 22, 5:51 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.